Medicines and Other Substances That Can Cause Symptoms of DepressionSkip to the navigation
Many medicines can cause changes in how we feel. Some can cause symptoms of depression. These include:
- Blood pressure medicines, such as clonidine (Catapres).
- Barbiturates. Some examples are pentobarbital (Nembutal), phenobarbital, and secobarbital (Seconal).
- Benzodiazepines. Some examples are alprazolam (Xanax), diazepam (Valium), and lorazepam (Ativan).
- Calcium channel blockers, such as verapamil (Calan).
- Corticosteroids, such as prednisone.
- Hormonal medicines. Some examples are birth control pills and hormone therapy used to treat the symptoms of menopause.
- Isotretinoin (Claravis). This is an acne medicine.
- Medicines used to treat Parkinson's disease or other nervous system problems, such as restless legs syndrome.
- Medicines used to treat seizures, such as phenytoin (Dilantin).
- Pain medicines, such as codeine or morphine.
Symptoms of depression can also be caused by the use of or withdrawal from alcohol and illegal drugs. Cocaine, amphetamines (methamphetamines, crystal meth, or crack), heroin, and marijuana can all cause symptoms of depression.
If you think that your feelings of depression may be caused by a medicine:
- Call the doctor who prescribed the medicine. Ask if you should stop taking it or take a different one.
- If you are taking a nonprescription medicine, stop taking it. If you feel you need to keep taking it, call your doctor. There might be a different medicine you can take.
Health Tools help you make wise health decisions or take action to improve your health.
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Lisa S. Weinstock, MD - Psychiatry
Current as ofNovember 20, 2015
To learn more about Healthwise, visit Healthwise.org.